Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 79, NWS Cheyenne, WY

June 20, 2008Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2008, 2:39 PM MDT for Laramie County, Wyoming. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2008, 2:39 PM MDT (20:39 UTC)
Expired
Jun 20, 2008, 3:30 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 37 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 6:22 PM MDTSevere Thunderstorm WatchSPC27 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 202040
SVRCYS
WYC021-202130-
/O.NEW.KCYS.SV.W.0079.080620T2039Z-080620T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 330 PM MDT

* AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES NORTHWEST OF WHITAKER...OR 27 MILES
  NORTH NORTHWEST OF CHEYENNE...AND MOVING SOUTHEAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITAKER BY 315 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4140 10461 4136 10496 4163 10509 4165 10478
TIME...MOT...LOC 2039Z 328DEG 16KT 4156 10497

$$

RE
2 follow-up statements
000 
WWUS55 KCYS 202100
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT FRI JUN 20 2008

WYC021-202130-
/O.CON.KCYS.SV.W.0079.000000T0000Z-080620T2130Z/
LARAMIE WY-
257 PM MDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTH CENTRAL LARAMIE COUNTY...

AT 256 PM MDT...A SEVERE THUNDERSTORM CONTINUED TO BE INDICATED BY 
RADAR.  THIS STORM WAS LOCATED NEAR THE WHITAKER INTERCHANGE ON
INTERSTATE 25...OR 23 MILES NORTH OF CHEYENNE...MOVING SOUTHEAST AT
23 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITAKER BY 305 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY
EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4140 10461 4136 10496 4163 10509 4165 10478
TIME...MOT...LOC 2057Z 329DEG 20KT 4146 10489

$$

RE
000 
WWUS55 KCYS 202129
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT FRI JUN 20 2008

WYC021-202138-
/O.EXP.KCYS.SV.W.0079.000000T0000Z-080620T2130Z/
LARAMIE WY-
328 PM MDT FRI JUN 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LARAMIE COUNTY
WILL EXPIRE AT 330 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY
EVENING FOR THE NEBRASKA PANHANDLE AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4140 10461 4136 10496 4163 10509 4165 10478
TIME...MOT...LOC 2128Z 329DEG 20KT 4131 10477

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:04 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 20, 1:04 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
104 PM MDT FRI JUN 20 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY.
MAIN FORECAST CONCERN FOR THIS EVENING WILL BE THE POTENTIAL FOR
SEVERE CONVECTION ACROSS THE AREA. ISOLATED THUNDERSTORM
DEVELOPMENT WAS ALREADY OCCURRING AT 19Z ALONG THE LARAMIE RANGE
AND BIG HORN MOUNTAINS IN WYOMING...AND THIS ACTIVITY IS EXPECTED
TO BECOME SCATTERED. INSTABILITY AND MOISTURE ALREADY PRESENT
SHOULD BE ENHANCED BY SHORT-WAVE ENERGY ALOFT WHICH WILL PROVIDE
ADDITIONAL LIFT AND SHEAR ACROSS THE AREA. BELIEVE THAT POTENTIAL
CONTINUES TO BE PRESENT FOR AT LEAST ISOLATED SEVERE THUNDERSTORM
DEVELOPMENT. BASED ON THE BUFKIT SOUNDING HODOGRAPHS...CONVECTION
SHOULD REMAIN RELATIVELY SHALLOW...WITH ISOLATED SUPERCELL
DEVELOPMENT WHICH WILL LIKELY BE ASSOCIATED WITH ANY SEVERE HAIL
OR STRONG WINDS LATE THIS AFTERNOON AND EVENING.

SATURDAY THROUGH SUNDAY...THE WARMING TREND WILL CONTINUE AS THE
UPPER LEVEL RIDGE CONTINUES TO INCREASE OVER THE AREA. WITH MID-
LEVEL TEMPERATURES WARMING...THIS SHOULD LEAD TO DECREASED SEVERE
THUNDERSTORM POTENTIAL BUT WILL KEEP A SLIGHT CHANCE FOR ISOLATED
AFTERNOON THUNDERSTORM ACTIVITY EAST OF THE LARAMIE RANGE.
AREAS EAST OF THE SOUTHERN PORTION OF THE LARAMIE RANGE WILL
LIKELY REMAIN CONVECTION FREE DURING THESE PERIODS...AS COUNTIES
ACROSS THE NORTHERN PORTION OF THE FORECAST AREA WILL BE SLIGHTLY
CLOSER TO THE UPPER ENERGY ROTATING AROUND THE TOP OF THE RIDGE.

.LONG TERM...MONDAY THROUGH FRIDAY...
JUST SUBTLE CHANGES EXPECTED IN THE OVERALL PATTERN ACROSS THE
REGION NEXT WEEK WITH UPPER RIDGE AXIS MAINTAINING OVER THE CENTRAL
AND SOUTHERN ROCKIES WITH JUST SOME FLUCTUATIONS IN STRENGTH.  THE
BETTER CHANCES FOR MAINLY LATE DAY CONVECTION LOOK TO SHIFT
NORTHWARD AS UPPER SYSTEMS TRACK FURTHER TOWARD THE NORTH BUT STILL
SOME LOW POPS LOOK FINE MAINLY FOR THE NRN CWA MOST DAYS.  TEMPS
SHOULD WARM A BIT BY MIDWEEK AS UPPER HIGH STRENGTHENS A LITTLE...
OTHERWISE NO BIG CHANGES IN TYPICAL SUMMER PATTERN.

&&

.AVIATION...
SCATTERED SHOWERS THUNDERSTORMS WILL BE PRESENT ACROSS THE AREA
THROUGH THE AFTERNOON AND EVENING HOURS. SOME THUNDERSTORMS WILL
BE STRONG AND CREATE MVFR CEILINGS AND VISIBILITIES. ISOLATED MVFR
CEILINGS AND VISIBILITIES WILL DEVELOP AFTER MIDNIGHT ALONG THE
SOUTHERN LARAMIE RANGE...INCLUDING KCYS...BUT LOW STRATUS AND
PATCHY FOG WILL LIKELY LIFT TO VFR AGAIN AROUND SUNRISE AS FLOW
TURNS SOUTHWEST. LOCALIZED MOUNTAIN OBSCURATION WILL BE POSSIBLE
OVERNIGHT WITH THE LOW STRATUS PRESENT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SJC
LONG TERM....RE
Hazardous weather outlook, Jun 20, 11:44 AM MDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1144 AM MDT FRI JUN 20 2008

NEZ001>003-019>021-054-055-WYZ059-060-067>070-211745-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1144 AM MDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE
STORMS THIS AFTERNOON AND THIS EVENING COULD BECOME SEVERE...WITH
THE PRIMARY THREATS BEING LARGE HAIL...HEAVY RAIN AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>066-211745-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1144 AM MDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. ANY STORMS
THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 20, 1:57 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
157 PM MDT FRI JUN 20 2008

WYZ066-067-069-202100-
LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...WHEATLAND...
GUERNSEY...CHEYENNE
157 PM MDT FRI JUN 20 2008

A FEW THUNDERSTORMS ARE MOVING SOUTHEAST AT ABOUT 15 MILES AN HOUR
ALONG THE LARAMIE RANGE. THE STRONGEST STORMS WERE LOCATED OVER
WESTERN LARAMIE COUNTY ABOUT 9 MILES WEST OF CHEYENNE...WITH
ANOTHER STRONG STORM LOCATED ABOUT 19 MILES WEST OF CHUGWATER.
THESE STORMS WILL LIKELY PRODUCE BRIEF HEAVY RAIN AS WELL AS
LIGHTNING AND SMALL HAIL.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:50 PM MDTSevere Thunderstorm WarningCYSGoshen40 min
Jun 19, 7:30 PM MDTSevere Thunderstorm WarningCYSGoshen45 min
Jun 20, 5:59 PM MDTSevere Thunderstorm WarningCYSNiobrara26 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.